Hail, Columbiana
- When
- May 25, 2:50 PM EST
- Where
- Columbiana County, 1.48 mi NNW of Columbia
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.900, -80.690
A passing shortwave trough and an advancing cold front worked with ample levels of instability and shear to initiate thunderstorms over eastern Ohio around midday on May 25th. Only one report of hail was received from these storms, as they increased in coverage and intensity in southwest Pennsylvania through the afternoon and early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A passing shortwave trough and an advancing cold front worked with ample levels of instability and shear to initiate thunderstorms over eastern Ohio around midday on May 25th. Only one report of hail was received from these storms, as they increased in coverage and intensity in southwest Pennsylvania through the afternoon and early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 25, 12:25 PM EST, 2 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 125 PM EDT Sat May 25 2024 .SYNOPSIS... Dry weather is expected through the morning. The chance for showers and strong to severe thunderstorms will increase this afternoon and evening. Sunday is expected to be mostly dry under high pressure, but thunderstorms will returning Sunday night into Memorial Day. As we flip the calendars to June, temperatures fall back to just below normal. && .NEAR TERM /THROUGH TONIGHT/... KEY MESSAGES: - Dry through most of the morning hours - Increasing chances for strong to severe storms this afternoon/evening with a crossing shortwave - Damaging wind, hail, and excessive rainfall will be the main threats ------------------------------------------------------------------- A brief period of weak ridging that will keep the area dry through the morning hours will break down and shunt to the east. A nearly stalled boundary that has been situated across the area is now lifting north as a warm front and southerly flow has already advected low to mid 60s dew points into the area with temperatures forecast to rise to the low to mid 80s by this afternoon under continued warm, moist advection. The 12z PIT sounding doesn't exhibit much of an impressive wind field currently, but the upstream ILN sounding and current analysis shows that low to mid level flow will increase later this afternoon in tandem with a passing shortwave and just ahead of an approaching cold front. These will be the initiating mechanisms for today by early afternoon (most likely after 1-2pm, but possibly as early as noon) based on latest guidance. There's also a hint of some redevelopment along the boundary itself later tonight, but confidence is low with disagreement amongst the latest CAMs on the coverage. Hi res ensemble probability indicates that, initially, the best deep shear will be north and west of Pittsburgh (80% chance of >30 kt) coincident with better proximity to the passing wave, but the best instability will be displaced further south (60% chance of >2000 J/kg) in the area with more residence time in the mostly clear open warm sector. Nonetheless, the shear increases further south and the best overlap of parameters looks to be just north and west of Pittsburgh by late afternoon with a 50-70% chance of both CAPE >1000 J/kg and deep layer shear >30 kt. Primary threats will be downburst wind potential and low end severe hail; thetaE minimum (updraft core height for potential downburst concerns) is around 10kft but the amount of DCAPE available may be a limiting factor. Will also be looking for solid cores to reach above 27kft for severe hail concerns. Weak low level shear should preclude a tornado threat. SPC has kept the region in a Marginal Risk (1/5) for severe weather. Will also have to monitor a low end flood threat as well as we are in a Marginal Risk (1/5) for excessive rainfall, especially for areas that got hit hard yesterday (northern WV). Despite PWAT values topping 1.2", storm motion should help alleviate flooding concerns, and hi res ensemble probability for >0.5"/hr rates peak on the low end north of Pittsburgh. Training of storms would likely be see flash flood threats. Lastly, areas that receive rain will likely see fog overnight with ensemble probability of >70% to drop to less than 5 mile visibility. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... KEY MESSAGES: - High pressure returns dry, warm weather for Sunday - Another round of potentially strong to severe thunderstorms Sunday night into early Monday morning, then Monday afternoon ------------------------------------------------------------------- Flat upper ridging builds for Sunday as surface high pressure arrives in the wake of the departing cold front. This will be the best day of the holiday weekend with little noticeable difference in the airmass behind the front as NBM probability for >85F is 40-60%. A warm front approaches late in the day on Sunday as low pressure ejects out of the Plains. Increasing moisture in developing southwest flow aloft will overspread mid/upper level clouds by evening. Latest guidance has continued the trend noted in the last update with slightly slower progression and onset not until late evening/overnight. While this timing is not typically favorable for severe weather in our area, a strengthening 30-40kt low level jet across the area late Sunday night may help maintain several stronger storms with damaging wind and/or large hail into eastern Ohio. That said, a general weakening trend is expected as these storms cross into our region, and thus just the far western half of the area remains outlined in a Marginal Risk (1/5). Ensembles indicate only slight deviations from the mean in regard to the depth of an upper trough and additional shortwave energy traversing an upper low spinning across the Great Lakes through Monday. Aided by daytime heating and slow passage of a cold front, yet another round of strong to severe thunderstorms is possible with our area again outlined in a Marginal Risk. Machine learning comes a bit more aggressive with an extension of severe probabilities back into our area from the east, but one potential limiting factor may be morning cloud cover as NBM spreads pin even 60-70% coverage on the low end of the distribution. Highs Monday will be thus be cooler than those over the weekend with mid 70s most likely. && .LONG TERM /TUESDAY THROUGH SATURDAY/... KEY MESSAGES: - Periodic rain chances continue through midweek. - Dry weather favored to close out the week. - Temperatures fall back toward seasonal average. ------------------------------------------------------------------- Upper level troughing plagues the area into mid week and rain chances continue into next week, although coverage should be scattered and mostly diurnally driven aside from a secondary cold front crossing the region Tuesday. By Wednesday, ensemble disagreement increases with the axis and strength of the upper trough, but any flavor of solutions doesn't kick it out of the eastern CONUS until toward next weekend. Broad surface high pressure should finally turn the area dry by late week while temperatures fall back towards seasonal average with lows in the 40s not out of the question come mid to late week as the cooler airmass settles in. && .AVIATION /17Z SATURDAY THROUGH WEDNESDAY/... High confidence forecast (95%) save for the afternoon and early morning window around daybreak. Confidence falls back into the 40-50% range during the afternoon and evening given uncertainty with thunderstorm placement. The pre dawn fog from 9Z-12Z could produce IFR vis for any airport that sees a thunderstorm during the day. A shortwave trough passes this afternoon. This will kick off showers and thunderstorms. Brief IFR vis are possible with heavier downpours, but it won't last long /less than 30 minutes/, while CIGS could drop into the MVFR category. There will be a break in the activity this afternoon as we are in a lull behind the shortwave and waiting for the forcing associated with the front to approach later this afternoon - early evening. VFR quickly returns after 2Z area wide then a wait and see where fog develops. NBM probs of less than 1SM are below 25% so not super gung ho on IFR weather. Any IFR weather quickly burns off by 12-13Z to VFR the balance of the forecast. .Outlook... Thunderstorm probabilities have decreased overnight Sunday into Memorial Day as another low pressure system moves through the Great Lakes. A pattern shift thereafter will introduce periodic precipitation chances and potential for more prolonged cig restrictions. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...Rackley/MLB NEAR TERM...MLB SHORT TERM...MLB LONG TERM...Rackley/MLB AVIATION...Shallenberger/McMullen
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1142 AM EDT Sat May 25 2024 OHZ040-041-049-050-059-069-PAZ007>009-013>016-020>022-029-031- 073>078-WVZ001>004-012-021-509>514-261545- Carroll-Columbiana-Harrison-Jefferson OH-Belmont-Monroe-Mercer- Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana- Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1142 AM EDT Sat May 25 2024 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Scattered thunderstorms will develop this morning and into this evening. Some severe storms are possible with the main threat being be damaging wind gusts, large hail, and excessive rainfall that could lead to flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional showers and thunderstorms will develop Sunday night and the risk for excessive rainfall that could lead to flash flooding increases overnight Sunday into Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039-048-057-058-068-261545- Tuscarawas-Coshocton-Muskingum-Guernsey-Noble- 1142 AM EDT Sat May 25 2024 This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...This afternoon and tonight. Scattered thunderstorms will develop this morning and into this evening. Some severe storms are possible with the main threat being be damaging wind gusts, large hail, and excessive rainfall that could lead to flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional showers and thunderstorms will develop Sunday night and the risk for both marginal severe weather and excessive rainfall that could lead to flash flooding increases overnight Sunday into Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MLB
Special Weather Statement
National Weather Service Pittsburgh PA
218 PM EDT Sat May 25 2024
PAZ014-015-022-251900-
Armstrong PA-Butler PA-Clarion PA-
218 PM EDT Sat May 25 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BUTLER...WEST
CENTRAL ARMSTRONG AND SOUTHWESTERN CLARION COUNTIES THROUGH 300 PM
EDT...
At 218 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Shanor-Northvue, or 11 miles northeast of Butler,
moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rimersburg, Chicora, East Brady, Parker, Sligo, Bruin, Petrolia,
Karns City, Callensburg, Fairview, and Hooker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4088 7980 4104 7988 4118 7948 4094 7937
TIME...MOT...LOC 1818Z 251DEG 21KT 4100 7976
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MLBSpecial Weather Statement
National Weather Service Pittsburgh PA
220 PM EDT Sat May 25 2024
PAZ014-020-021-251900-
Butler PA-Beaver PA-Allegheny PA-
220 PM EDT Sat May 25 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BEAVER...SOUTHWESTERN
BUTLER AND NORTHWESTERN ALLEGHENY COUNTIES THROUGH 300 PM EDT...
At 220 PM EDT, Doppler radar was tracking a strong thunderstorm over
Midland, or near East Liverpool, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
McCandless Township, Cranberry, Franklin Park, Aliquippa, Monaca,
Economy, Ambridge, New Brighton, Beaver, Baden, Zelienople,
Rochester, Ohioville, Harmony Township, Midland, Industry, Leetsdale,
Shippingport, Patterson Township, and Conway.
This includes the following highways...
Pennsylvania Turnpike between mile markers 20 and 30.
Interstate 79 in Pennsylvania between mile markers 71 and 86.
Parkway North between mile markers 12 and 13.
Interstate 376 in Pennsylvania between mile markers 34 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4079 8012 4057 8005 4054 8050 4062 8052
4069 8052
TIME...MOT...LOC 1820Z 258DEG 24KT 4062 8044
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MLBPreliminary Local Storm Report
National Weather Service Pittsburgh PA
304 PM EDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM Tstm Wnd Dmg Vanport 40.68N 80.33W
05/25/2024 Beaver PA 911 Call Center
Trees down on River Road
0240 PM Tstm Wnd Dmg 2 SSW Monaca 40.65N 80.29W
05/25/2024 Beaver PA 911 Call Center
Trees and wires down in Center Township
0303 PM Tstm Wnd Dmg 1 SW Baden 40.63N 80.23W
05/25/2024 Beaver PA 911 Call Center
Utility poles and traffic lights down on Route 65
&&
Event Number PBZ2404707
Event Number PBZ2404708
Event Number PBZ2404709
CLSpecial Weather Statement
National Weather Service Pittsburgh PA
308 PM EDT Sat May 25 2024
PAZ021-029-073-251945-
Westmoreland PA-Allegheny PA-Washington PA-
308 PM EDT Sat May 25 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL WASHINGTON...
SOUTHEASTERN ALLEGHENY AND SOUTHWESTERN WESTMORELAND COUNTIES THROUGH
345 PM EDT...
At 307 PM EDT, Doppler radar was tracking a strong thunderstorm over
Monongahela, or near Gastonville, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
McKeesport, Gastonville, South Park Township, Jefferson Hills, White
Oak, Monessen, Clairton, Donora, Monongahela, Charleroi, West Newton,
Bentleyville, Liberty, New Eagle, North Belle Vernon, Wickerham
Manor-Fisher, Baidland, Versailles, Elizabeth, and North Charleroi.
This includes Interstate 70 in Pennsylvania between mile markers 33
and 35, and
between mile markers 41 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4011 7999 4027 8005 4035 7973 4017 7963
TIME...MOT...LOC 1907Z 248DEG 25KT 4020 7997
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MLBSpecial Weather Statement
National Weather Service Pittsburgh PA
310 PM EDT Sat May 25 2024
PAZ015-016-022-252000-
Armstrong PA-Jefferson PA-Clarion PA-
310 PM EDT Sat May 25 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN JEFFERSON...EAST
CENTRAL ARMSTRONG AND SOUTHEASTERN CLARION COUNTIES THROUGH 400 PM
EDT...
At 310 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Bethlehem, or 7 miles east of Rimersburg, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Punxsutawney, Brookville, New Bethlehem, Summerville, Limestone,
Hawthorn, Timblin, Worthville, Knox-Dale, Anita, and Distant.
This includes Interstate 80 in Pennsylvania between mile markers 76
and 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4093 7943 4108 7948 4122 7904 4095 7894
TIME...MOT...LOC 1910Z 257DEG 23KT 4103 7937
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MLBPreliminary Local Storm Report
National Weather Service Pittsburgh PA
345 PM EDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM Tstm Wnd Dmg Economy 40.64N 80.19W
05/25/2024 Beaver PA Public
Tops of trees broken off
&&
Event Number PBZ2404710
CLThe Pittsburgh radar (KPBZ), 57 km away, was scanning. The volume nearest the first event began at 19:50 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184842.